Kansas, 2009

Hail and Damaging Winds in Kansas, June 30, 2009

June 30, 2009 · NWS DDC · 6 events in 2 counties and zones

Higher terrain thunderstorms drifted into far western Kansas during the evening and produce widely scattered severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Higher terrain thunderstorms drifted into far western Kansas during the evening and produce widely scattered severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 30, 1:26 PM MST, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 30, 1:26 PM MST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
326 PM CDT TUE JUN 30 2009

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST DIFFICULTIES IN THE SHORT TERM ARE WITH
TEMPERATURES.

THERE ISNT MUCH TO TALK ABOUT IN THE MID AND UPPER LEVELS TODAY AS
A RIDGE DOMINATES MUCH OF THE WEST AND A TROF CONTROLS THE EASTERN
HALF OF THE COUNTRY. SIGNIFICANT UPPER JETS ARE CONFINED TO CANADA
AND EAST OF KANSAS. AFTERNOON SURFACE ANALYSIS SHOWS A COOL FRONT
SLOWLY SAGGING SOUTHWARD ACROSS NORTHERN KANSAS AS HIGH PRESSURE
BUILDS IN FROM THE NORTH. NOTHING IS HAPPENING ALONG THE FRONT
EXCEPT FOR A WIND SHIFT AT THE MOMENT. HOWEVER, TEMPS ARE QUITE COOL
FOR THE LAST AFTERNOON OF JUNE ACROSS NEBRASKA WITH MOSTLY LOW TO
MID 70S. YESTERDAYS CONVERGENCE BOUNDARY IS NOW WELL INTO OKLAHOMA
AND OF NO IMPORTANCE TO SW KANSAS. REFLECTIONS OF THE LEE TROF
CONTINUE TO STRETCH ALONG THE FRONT RANGE FROM CANADA TO MEXICO.

CURRENTLY, SKIES ARE MOSTLY CLEAR ACROSS SW KANSAS. TEMPS ARE ON
TRACK TO REACH OUR HIGHS FOR TODAY, ESPECIALLY SINCE AS WE MIX OUT,
HUMIDITIES ARE DROPPING LIKE A ROCK. THE DEWPOINT IN DODGE CITY HAS
DROPPED INTO THE MID 40S OVER THE LAST FEW HOURS, FOR EXAMPLE. WITH
LITTLE IN THE WAY OF A LOW LEVEL TRIGGER OR UPPER DYNAMICS AND GIVEN
THAT MOISTURE IS QUITE LOW, AM NOT EXPECTING ANY CONVECTION THIS
AFTERNOON OR EVENING. CANT RULE OUT A STRAY STORM NEAR THE
COLORADO BORDER AS UPSLOPE FLOW DEVELOPS, BUT MEAN FLOW IS
NORTHERLY WHICH SHOULD KEEP ANY STORMS ON THE COLORADO SIDE OF THE
BORDER. WE STILL HAVE SLIGHT CHANCE POPS GOING IN OUR FAR WEST AND
AM PLANNING TO LEAVE THAT IN. ALSO, CANT TOTALLY RULE OUT
SOMETHING ALONG THE FRONT BUT ODDS ARE AGAINST IT, SO I HAVENT
MEDDLED WITH GOING POPS MUCH.

FOR TONIGHT, THE MODELS SHOW THE SFC HIGH TO OUR NORTH TO DROP IN
OVER WESTERN KANSAS. PRECIP IS NOT FORECAST BUT I DID LOWER
TONIGHTS LOWS AS THE INCOMING AIRMASS IS COOLER THAN EXPECTED. IN
THE FACE OF THE COOL AIRMASS, AM MILDLY CONCERNED ABOUT THE BUST
POTENTIAL OF TOMORROWS HIGHS. WE HAVE UPPER 90S TO NEAR 100 GOING.
THE MODELS ARE CONSISTENT IN MIXING THE AIRMASS QUICKLY AND
DEVELOPING MODERATE SOUTHERLY FLOW SO WE SHOULD WARM UP QUICKLY AS A
RESULT. HAVE KEPT HIGHS FOR TOMORROW IN TACT. IT LOOKS AS IF A
S/WAVE WILL COME OVER THE RIDGE TOMORROW NIGHT AND THE MODELS HINT
AT A MCS BREAKING OUT OVER NE CO/NW NEB AND SLIDING INTO ERN KS
OVERNIGHT. SINCE IT WOULDNT TAKE MUCH ERROR TO BRING THAT MCS INTO
OUR AREA, I HAVE BRUSHED OUR NE COUNTIES WITH SLIGHT CHANCE POPS.

THURSDAY IS ANOTHER HIGH BUST POTENTIAL FORECAST. THE NAM
AGGRESSIVELY KICKS THE LEE TROF TO THE EAST AND DRIVES A COLD FRONT
THROUGH WESTERN KANSAS DURING THE DAY. AFTERNOON TEMPS COULD RANGE
FROM THE LOW 100S ALONG THE OK BORDER TO THE UPPER 70S ALONG I70 IF
THE NAM IS RIGHT. THE OTHER MODELS HAVE SOME VERSION OF THIS
SCENARIO BUT ARE NOT NEARLY AS AGGRESSIVE. PLAN TO LEAN IN THE NAMS
DIRECTION BUT NOT GO ALL THE WAY TO THAT SOLUTION YET. I INCREASED
THE AREAL COVERAGE OF OUR GOING POPS FOR THU AFTERNOON (IE I
BROAD-BRUSHED THE ENTIRE AREA) TO COVER THE UNCERTAINTY OF WHERE THE
FRONT MIGHT END UP BUT I DECIDED AGAINST TRYING TO FINESSE TEMPS
THAT FAR OUT. -WRIGHT

DAYS 3-7...

THE MAIN FORECAST CHALLENGES FOR THE EXTENDED PERIOD ARE CHANCES FOR
THUNDERSTORMS INTO EARLY NEXT WEEK. THE GFS CONTINUES TO SHOW POST
FRONTAL MOIST UPSLOPE FLOW FOR THE WEEKEND WITH MESOSCALE CONVECTIVE
CLUSTERS BOTH ON SATURDAY AND SUNDAY MORNINGS. THIS IS DUE TO A
NORTHERN BRANCH SHORTWAVE TROUGH LOWERING HEIGHTS OVER THE CENTRAL
HIGH PLAINS AND HELPING TO PUSH A COLD FRONT ACROSS THE PLAINS. THE
EC AND CANADIAN SHOW THE BEST CHANCES IN THE NORTH FA WHERE THE
STRONGER UPPER LEVEL WEST TO NORTHWEST WINDS WILL BE. THE CONVECTIVE
FORECAST DEPENDS ON WHERE FRONTAL BOUNDARIES OR OUTFLOW BOUNDARIES
WILL BE, AND THIS WILL NOT BE AN EASY FORECAST. AT ANY RATE WILL
KEEP POPS IN THE FORECAST THROUGH THE WEEKEND AND CONTINUE TO
HEDGE WITH HIGHER PROBABILITIES IN THE NORTH. THEN FOR MONDAY AND
TUESDAY WILL KEEP SMALL POPS MAINLY SOUTH. AFTERNOON HIGHS LOOK TO
BE THE WARMEST ON FRIDAY AHEAD OF THE COLD FRONT THEN WITH 850MB
TEMPS FORECAST TO COOL INTO THE UPPER TEENS AND LOWER 20S INTO
MONDAY, THE HIGHS COOL INTO THE MID TO UPPER 80S. AFTER THAT UPPER
RIDGING AND WARMING LOOK TO COME BACK INTO THE REGION WITH
ENSEMBLES SUGGESTING A MEAN CENTRAL CONUS RIDGE.

&&

.AVIATION...

EXPECT VFR CONDITIONS INTO WEDNESDAY. THERE IS AN ISOLATED CHANCE
FOR SOME THUNDERSTORMS NEAR GARDEN CITY AND WEST AFTER 4 PM INTO THE
EARLY EVENING, HOWEVER LATEST RUC GUIDANCE HAS NO THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  62  99  69  96 /  10  10  10  20
GCK  61 100  66  95 /  10  20  10  20
EHA  63  99  66  94 /  20  20  20  20
LBL  63 100  67  95 /  10  10  10  20
HYS  61  97  67  90 /  10  10  20  30
P28  66  98  71  98 /  10  10  10  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN34/06/06
Hazardous weather outlook, Jun 30, 1:40 PM MST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
340 PM CDT TUE JUN 30 2009

KSZ030-031-043>046-061>066-074>081-084>090-012045-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
340 PM CDT TUE JUN 30 2009 /240 PM MDT TUE JUN 30 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS EVENING AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING AS A WEAK
COOL FRONT SLIDES THROUGH WESTERN KANSAS. HOWEVER, ANY STORMS THAT
FORM WILL NOT BE SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN ISOLATED THUNDERSTORM MAY DEVELOP ALONG THE KANSAS COLORADO
BORDER ON WEDNESDAY...HOWEVER ANY ORGANIZED THUNDERSTORM ACTIVITY
IS NOT EXPECTED OVER WESTERN KANSAS. A COLD FRONT WILL PUSH
THROUGH WESTERN KANSAS THURSDAY WITH ANOTHER CHANCE FOR
THUNDERSTORMS. A MOIST UPSLOPE LOW LEVEL FLOW REGIME IS THEN
EXPECTED FRIDAY INTO THE HOLIDAY WEEKEND. THIS PATTERN IS
FAVORABLE FOR ORGANIZED THUNDERSTORM ACTIVITY OVER SOUTHWEST
KANSAS...SO STAY TUNED TO UPDATED FORECAST PRODUCTS CONCERNING THE
HOLIDAY WEEKEND FORECAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

WRIGHT

The radar

The Goodland radar (KGLD), 159 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Hamilton

When
June 30, 3:28 PM MST
Where
Hamilton County, 5.53 mi S of Medway
Measured
0.75 in hail
Reported by
Public
Coordinates
37.940, -101.870

The hail was brief in duration.

Thunderstorm Wind, Hamilton

When
June 30, 3:36 PM MST
Where
Hamilton County, Syracuse
Measured
50 kt (58 mph) measured gust
Reported by
Broadcast Media
Coordinates
37.980, -101.750

This wind was measured by the KSN Weatherlab at the Syracuse Jr/Sr High School.

Hail, Kearny

When
June 30, 5:40 PM CST
Where
Kearny County, 8.76 mi NNW of Lakin White Arpt
Measured
1 in hail
Reported by
Public
Coordinates
38.080, -101.330

There were a few stones the size of a quarter but most were nickel sized or less.

Hail, Kearny

When
June 30, 5:40 PM CST
Where
Kearny County, 13.68 mi NW of Lakin White Arpt
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
38.090, -101.450

Thunderstorm winds were also about 55 mph and this report was relayed from the public to the Fire Department.

Thunderstorm Wind, Kearny

When
June 30, 5:40 PM CST
Where
Kearny County, 8.76 mi NNW of Lakin White Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.080, -101.330

The resident estimated the winds at 60 mph.

Thunderstorm Wind, Kearny

When
June 30, 5:52 PM CST
Where
Kearny County, 0.69 mi S of Lakin
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.940, -101.250

Six to eight inch diameter tree limbs were broken, some of which brought down power lines.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186064, 186069, 186065, 186066, 186068, 186070.